Frequently asked questions about

Side effects and complaints

Can I get more and/or browner discharge after the T-Safe?

Yes, it sometimes happens that in the first three months after insertion of the IUD you have more trouble with discharge (white blood) than, for example, when using the pill or other hormonal contraception. This is because the natural cycle is recovering. After some time, the discharge will decrease. After insertion of an IUD, the discharge after the menstruation can sometimes also be brown, because some blood residues come out with it. This will become less after some time. It is very important that you do NOT wash your vagina with soap or foam. Only wash with water! Do not use vaginal rinses either, as they only make the situation worse by disturbing the natural balance of your vagina.

Why does my discharge suddenly have a strange smell?

Occasionally women experience discharge with a strange odour. This has nothing to do with the copper IUD itself. Usually the smelly discharge is caused by a fungal infection, such as candida. A candida infection is annoying, but relatively harmless. In this case we advise you to go to the doctor. The doctor may prescribe tablets or a cream to fight the fungus. It's very important that you do NOT wash your vagina with soap or foam despite the unpleasant smell and discharge. Wash only with water. Do not use vaginal rinses either, as they only make the situation worse by disturbing the natural balance of your vagina.

Will my periods be heavier?

Menstruation may become heavier. In the first three months after insertion, your periods may be different from normal. Most women experience little to no discomfort from the copper IUD, but others may experience side effects, such as: heavy, prolonged and/or irregular menstruation abdominal cramps (sometimes severe) intermittent blood loss After about three months your body will have become accustomed to the IUD and the natural cycle will recover. A small number of women continue to have slightly more blood loss during their periods.

Can you feel the wires or the copper IUD?

The copper IUD is placed in the uterus and cannot be felt, not even during sports or sex. After the IUD is placed, the wires of the IUD are usually cut 2 to 3 cm from the cervix. This makes it easy to remove the coil later. You can feel the threads with your finger. Sometimes the threads are curled around the cervix and it is more difficult to feel them. The threads are so supple that you cannot feel them during sex. If you feel a hard part, this means that the coil is no longer in place and you should see your doctor or midwife.

When should I contact the doctor?

You should consult a healthcare professional in case of:
    - You or your partner can feel the bottom of the IUD.
    - You or your partner experience discomfort during or after intercourse.
    - There is blood loss after intercourse.
    - You want to have the IUD removed.
    - You experience severe abdominal pain, extreme blood loss, fever or unusual vaginal discharge.

Can you be allergic to a copper IUD?

A T-Safe copper IUD is not suitable for women with copper allergy. Copper allergies are very rare. If you suspect that you may have an allergic (skin) reaction after having had the T-Safe implanted, contact your family doctor. If the cause is the copper IUD, the symptoms will disappear again once the IUD is removed.

Can you get pimples through a copper IUD?

Pimples are not caused by copper. Pimples are usually the result of a hormonal imbalance in your body.
    - It may be a reaction to stopping hormonal contraception and switching to hormone-free contraception. Your normal cycle is re-established and you produce more male hormones as a result. Your skin is sensitive to this and you may experience pimples.
    - You or your partner experience discomfort during or after intercourse.
    - Pimples can also be caused by, for example, stress or a new diet.
    It is often difficult to determine the cause. You can choose to have the coil removed. Then you will know whether or not it is due to the IUD.

Go directly to other frequently asked questions about:

General informationCostsAfter placingPregnancy and fertility